Indiana, 2006

Hail and Damaging Winds in Indiana, September 27, 2006

September 27, 2006 · NWS IND · 15 events in 8 counties and zones

A series of quick-moving severe thunderstorms moved through central Indiana on the afternoon of 27 September 2006. Although isolated instances of wind damage were reported, hail was the main threat from the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A series of quick-moving severe thunderstorms moved through central Indiana on the afternoon of 27 September 2006. Although isolated instances of wind damage were reported, hail was the main threat from the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 27, 1:46 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 27, 1:46 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
246 PM EDT WED SEP 27 2006

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN TONIGHT AND THURSDAY THEN
AGAIN FOR FRIDAY NIGHT/SATURDAY.

AT 18Z A COLD FRONT EXTENDED FROM AN AREA OF LOW PRESSURE IN LOWER
MI INTO NORTHWEST INDIANA AND THEN SOUTHWEST IL. SCT SHRA WERE
ALONG THE FRONT ACROSS THE NORTHWEST FORECAST AREA /FA/. UPPER
TROF REMAINED WELL WEST OF THE FA.

MODELS IN DECENT AGREEMENT FOR THE NEAR TERM. SIGNIFICANT
DIFFERENCES ARISE BY SATURDAY AS NAM IS MUCH STRONGER WITH SURFACE
LOW TO THE N. OTHER MODEL CONSENSUS IS FOR A WEAKER SOLUTION...AND
NAM HAS BEEN OVERDOING THE STRENGTH OF SYSTEMS LATELY. WILL THUS
GO CLOSE TO GFS SOLUTION.

COLD FRONT WILL SWEEP ACROSS THE FA LATE THIS AFTERNOON AND THIS
EVENING. ALTHOUGH DEWPOINTS ARE NOT THAT IMPRESSIVE /IN THE MID
50S/...WITH CURRENT HEATING AND FORCING FROM FRONT STILL EXPECT
CONVECTION TO FIRE ALONG THE FRONT. BY 00Z BEST CHANCES FOR RAIN
WILL BE ACROSS THE SOUTHEAST FA...SO WILL GO CATEGORICAL POPS
THERE. WILL TAPER TO SMALL CHANCE POPS WELL BEHIND THE FRONT
ACROSS THE NW FA. OVERNIGHT UPPER TROF WILL STILL BE TO THE WEST
SO EXPECT CHANCE OF SHRA TO CONTINUE. WILL ONLY KEEP THUNDER
MENTION IN THE FAR SOUTH WHERE SOME ELEVATED INSTABILITY MAY
PERSIST. STRONG COLD ADVECTION OVERNIGHT WILL ALLOW TEMPERATURES
TO FALL TO NEAR THE MAV NUMBERS IN THE UPPER 40S NW TO LOWER 50S
SE.

ON THURSDAY UPPER TROUGH WILL MOVE ACROSS THE FA. DECENT FORCING
AS NOTED IN QVECTOR PLOTS WILL INTERACT WITH LINGERING MOISTURE
TO PRODUCE SCATTERED SHOWERS. COLD ADVECTION WILL CONTINUE
THROUGHOUT THE DAY. COULD BE SOME AFTERNOON SUN IN THE SOUTHWEST
FA AS UPPER TROF EXITS AND SUBSIDENCE BEGINS. WITH PLENTY OF
CLOUDS AND THE COLD ADVECTION...FEEL MAV/MET HIGH TEMPERATURES ARE
TOO WARM ACROSS THE NORTHEAST HALF OF THE FA. ACROSS THE SOUTHWEST
FA WHERE THERE MIGHT BE SOME SUN...MAV/MET NUMBERS ARE OK.

FRIDAY WILL BE DRY AND COOL AS FA IS IN BETWEEN SYSTEMS. STRONG
WARM ADVECTION BEGINS ALOFT FRIDAY NIGHT AND WILL INCREASE THE
CLOUDS. BEST ISENTROPIC LIFT AND BEST MOISTURE WILL BE ACROSS THE
NORTHWEST FA. ANY PRECIP WOULD HAVE TO MOISTEN UP THE DRY LOWER
LEVELS BEFORE REACHING THE GROUND. GIVEN THE ABOVE...HAVE ADDED
POPS TO THE NW FA BUT KEPT THEM IN THE SLIGHT CHANCE CATEGORY.

NEXT FRONT MOVES ACROSS ON SATURDAY SO CHANCE POPS LOOK GOOD FOR
SATURDAY AND SATURDAY NIGHT. GFS/ECMWF CONSISTENT IN BRINGING YET
ANOTHER FRONT ON TUESDAY...SO HAVE ADDED POPS THERE TOO.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

KIND-88D SHOWING AN AREA OF MOSTLY MODERATE RWS ACRS NRN IN AND
CNTRL IL ASSCOCIATED WITH UPR IMPULSE DROPPING SE WITH THE
INDIVIDUAL CELLS MOVING NE. IMPULSE TO MOV THROUGH EARLY THIS
AFTERNOON...WHILE CD FNT FM JUST W OF ORD TO STL AT 15Z IS EXPECTED
TO REACH LAF LATE THIS AFTERNOON AND IND AND BMG EARLY THIS EVE.
MEANWHILE...MOSTLY SUNNY SKIES TO THE S OF THIS AREA OF RWS WL
ALLOW THE ATMS TO DESTABILIZE WITH CAPES TO 1000 J/KG JUST PRIOR TO
FROPA. IN ADDITION...MODELS BRING A COUPLE OF MORE IMPULSES ACRS THE
TERMINALS THIS AFT AND EVE WHICH SHOULD HELP SPARK TRW ACTIVITY. WL
WAIT TIL THE LAST MINUTE TO SEE IF WE CAN NAIL DOWN THE TIMING.
OTHERWISE...MODEL TIMES SECS AND PLAN VIEWS SHOW AND END TO THE DEEP
LIFT BY 04Z NEAR LAF TO 09Z NEAR BMG. WL END RWS. ALSO...TIME SECS
SHOW INCREASING MOIST IN THE BNDRY LYR OVERNGT. NGM MOS HAS IFR CIGS
OVERNGT. BASED ON UPSTREAM OBS ACRS IA AND WI...WL GO WITH MVFR CIGS
OVERNGT AND CONTINUING THU MRNG. GUSTY SW WINDS SHIFTING TO THE NW
AND DCRSG AFTER FROPA.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...CS
AVIATION...KOCH
Hazardous weather outlook, Sep 27, 2:45 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
345 PM EDT WED SEP 27 2006

INZ021-028>031-035>049-051>057-060>065-067>072-280800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
245 PM CDT WED SEP 27 2006 /345 PM EDT WED SEP 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING...MAINLY
SOUTH AND EAST OF A KOKOMO TO TERRE HAUTE LINE. SOME OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR
SEVERE STORMS MAY PERSIST UNTIL MIDNIGHT EDT.

AFTER MIDNIGHT EDT ISOLATED STORMS ARE POSSIBLE SOUTH OF A VINCENNES
TO WINCHESTER LINE. THESE STORMS SHOULD NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 102 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Vigo

When
September 27, 3:25 PM EST to 3:27 PM EST
Where
Vigo County, 5 mi S of Terre Haute
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.400, -87.400

Hail, Tipton

When
September 27, 3:25 PM EST to 3:27 PM EST
Where
Tipton County, 5 mi NW of Tipton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.333, -86.117

Hail, Boone

When
September 27, 3:27 PM EST to 3:29 PM EST
Where
Boone County, Whitestown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.000, -86.350

Hail, Boone

When
September 27, 3:36 PM EST to 3:38 PM EST
Where
Boone County, Zionsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -86.267

Hail, Hamilton

When
September 27, 4:03 PM EST to 4:05 PM EST
Where
Hamilton County, Fishers
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.967, -86.017

Hail, Morgan

When
September 27, 4:14 PM EST to 4:16 PM EST
Where
Morgan County, Mooresville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -86.367

Hail, Marion

When
September 27, 4:15 PM EST to 4:17 PM EST
Where
Marion County, 7 mi W of Indianapolis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.783, -86.283

Hail, Marion

When
September 27, 4:25 PM EST to 4:27 PM EST
Where
Marion County, 9 mi S of Indianapolis
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.650, -86.150

Hail, Marion

When
September 27, 4:38 PM EST to 4:40 PM EST
Where
Marion County, 1 mi W of Southport
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.667, -86.133

Hail, Marion

When
September 27, 4:43 PM EST to 4:45 PM EST
Where
Marion County, 7 mi SE of Indianapolis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -86.050

Hail, Knox

When
September 27, 4:44 PM EST to 4:46 PM EST
Where
Knox County, Bicknell
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.800, -87.150

Hail, Daviess

When
September 27, 4:58 PM EST to 5:00 PM EST
Where
Daviess County, Plainville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -87.150

Thunderstorm Wind, Daviess

When
September 27, 4:58 PM EST
Where
Daviess County, Plainville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -87.083

Power lines were downed.

Hail, Daviess

When
September 27, 4:58 PM EST to 5:00 PM EST
Where
Daviess County, Elnora
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -87.083

Thunderstorm Wind, Daviess

When
September 27, 4:58 PM EST
Where
Daviess County, Elnora
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.783, -87.300

Power lines were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533206, 5533207, 5533208, 5533209, 5533210, 5533211, 5533212, 5533213, 5533214, 5533215, 5533216, 5533217, 5533218, 5533219, 5533220.